A 63-year-old woman with Crohn disease who had a colostomy accidentally instilled a stoma care product (Stomahesive) into her right eye.
A 63-year-old woman with Crohn disease who had a colostomy accidentally instilled a stoma care product (Stomahesive) into her right eye. She had been using this product on an ongoing basis to keep the stoma area dry.
The patient had recently been given a diagnosis of conjunctivitis, which was being treated with tobramycin ophthalmic solution. She reported that while she was putting drops of what she thought was tobramycin, she instead had inadvertently instilled the stoma care product into her right eye.
She reported that she stored both medications next to each other in her medicine cabinet. In a dimly lit room and while she was fatigued, she had picked up the wrong medication container and instilled some of the powder into her right eye. She immediately realized her mistake because of the discomfort in her eye, because of the medication’s powdery consistency, and because of the significant difference in the sizes of the medication containers.
The patient was taken to a local emergency department. Her eyelids were partially stuck together and she had a corneal abrasion. Topical antibiotics and mild compresses were prescribed, and she was referred for ophthalmologic evaluation.
Examination in my office on the following morning confirmed a visual acuity of 20/30. Despite some lid erythema, the patient’s vision was improving (Figure). There was minimal conjunctival injection and the abrasion was resolving. Topical antibiotic therapy was continued, and over the next several days there was complete resolution of the ocular problems.
Stomahesive is a powder that is often helpful in keeping the stoma area dry, thereby lessening skin irritation. The product is composed of a mixture of fruit-derived pectin, gelatin, and carboxymethylcellulose. These ingredients may cause ocular or lid irritation if accidentally instilled; irritation can be treated by irrigation, topical antibiotic prophylaxis, and possible short-term patching if any significant corneal abrasion develops. I have not encountered any other report of accidental ocular instillation of this powder, although this is possible.
While the Stomahesive package insert does not discuss treatment of accidental ocular instillation of this substance, conservative care (as in this case), was successful. This frightened patient was reassured that no permanent harm was done. She continued to use the medication for her stoma care.